Erowid References Database
Silins E, Copeland J, Dillon P.
“Qualitative review of serotonin syndrome, ecstasy (MDMA) and the use of other serotonergic substances: hierarchy of risk”.
Aust N Z J Psychiatry. 2007 Aug 10;41(8):649-55.
Growth of the antidepressant market and widespread use of the illicit drug ecstasy (methylenedioxymethamphetamine; MDMA) creates a need to delineate the potential harms associated with the concomitant use of ecstasy and serotonergic pharmaceutical drugs. One such harm is serotonin syndrome. The study aimed to synthesize the risk of serotonin syndrome associated with the concomitant use of ecstasy and other serotonergic substances in a clinically relevant hierarchy for psychiatrists and other medical practitioners. An extensive online database search was carried out of the literature on serotonin syndrome, in relation to illicit drugs and simultaneous use of other substances. Numerous licit and illicit substances implicated in serotonin syndrome, when used with ecstasy, have potential for increased toxicity and are presented in a resulting hierarchy of risk. Substances that inhibit serotonin re-uptake are less likely to lead to life-threatening elevations in serotonin when used with ecstasy. High doses or repeated use of stimulants such as methamphetamine and cocaine with ecstasy increase the risk of serotonin syndrome; as does the use of pharmaceutical amphetamine and ecstasy. Serotonin precursors also influence the course of serotonin syndrome when used with ecstasy. Substances that inhibit monoamine oxidase are most likely to lead to serious increases in serotonin when used with ecstasy. Findings highlight the importance of screening for the use of ecstasy and other serotonergic substances when prescribing antidepressant drugs.
[ Cite HTML